Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 23, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 12, 2016, 3:23 PM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2016, 3:23 PM CDT (20:23 UTC)
- Expired
- Jun 12, 2016, 4:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 195 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 3:55 PM CDT | FUNNEL CLOUD | 2 Sw Herman, MN | BRIEF FUNNEL CLOUD WAS EVIDENT. PHOTO POSTED TO SOCIAL MEDIA. |
| Jun 12, 4:05 PM CDT | HAIL 1 | 3 Ene Norcross, MN | NUMEROUS NICKEL TO QUARTER SIZED HAIL AND VERY HEAVY RAIN. |
| Jun 12, 4:35 PM CDT | TSTM WND GST 52 | 1 Sw Elbow Lake, MN | PEAK WIND MEASURED AT THE ELBOW LAKE AIRPORT....KY63. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1892 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
129
WUUS53 KFGF 122023
SVRFGF
MNC051-111-167-122130-
/O.NEW.KFGF.SV.W.0023.160612T2023Z-160612T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
323 PM CDT SUN JUN 12 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
GRANT COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 430 PM CDT
* AT 322 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
CHARLESVILLE... OR 11 MILES NORTHEAST OF WHEATON...MOVING
NORTHEAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
NORCROSS AROUND 325 PM CDT.
NASHUA AROUND 330 PM CDT.
WENDELL...ELBOW LAKE AND WESTERN AROUND 345 PM CDT.
DALTON AND ASHBY AROUND 405 PM CDT.
UNDERWOOD AROUND 415 PM CDT.
ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 60 AND
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4602 9626 4602 9644 4609 9641 4639 9567
4611 9516 4611 9577 4576 9576 4576 9625
TIME...MOT...LOC 2022Z 226DEG 34KT 4591 9631
HAIL...1.25IN
WIND...70MPH
$$
SPEICHER2 follow-up statements
984
WWUS53 KFGF 122050
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
350 PM CDT SUN JUN 12 2016
MNC167-122059-
/O.CAN.KFGF.SV.W.0023.000000T0000Z-160612T2130Z/
WILKIN MN-
350 PM CDT SUN JUN 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILKIN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL MINNESOTA.
LAT...LON 4602 9626 4615 9625 4639 9567 4611 9516
4611 9577 4576 9576 4576 9625
TIME...MOT...LOC 2049Z 247DEG 26KT 4585 9617
$$
MNC051-111-122130-
/O.CON.KFGF.SV.W.0023.000000T0000Z-160612T2130Z/
OTTER TAIL MN-GRANT MN-
350 PM CDT SUN JUN 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN OTTER TAIL AND GRANT COUNTIES...
AT 349 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORCROSS...OR
15 MILES EAST OF WHEATON...MOVING EAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
ELBOW LAKE AROUND 415 PM CDT.
BARRETT AROUND 420 PM CDT.
HOFFMAN AROUND 425 PM CDT.
ERDAHL AROUND 430 PM CDT.
ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 60 AND
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4602 9626 4615 9625 4639 9567 4611 9516
4611 9577 4576 9576 4576 9625
TIME...MOT...LOC 2049Z 247DEG 26KT 4585 9617
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
SPEICHER310
WWUS53 KFGF 122124
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
424 PM CDT SUN JUN 12 2016
MNC111-122133-
/O.CAN.KFGF.SV.W.0023.000000T0000Z-160612T2130Z/
OTTER TAIL MN-
424 PM CDT SUN JUN 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OTTER TAIL COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL MINNESOTA.
LAT...LON 4599 9608 4610 9577 4576 9576 4576 9621
TIME...MOT...LOC 2123Z 242DEG 28KT 4595 9592
$$
MNC051-122130-
/O.CON.KFGF.SV.W.0023.000000T0000Z-160612T2130Z/
GRANT MN-
424 PM CDT SUN JUN 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR GRANT COUNTY...
AT 423 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARRETT...OR
23 MILES SOUTH OF FERGUS FALLS...MOVING NORTHEAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
ERDAHL AROUND 430 PM CDT.
ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 75 AND
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4599 9608 4610 9577 4576 9576 4576 9621
TIME...MOT...LOC 2123Z 242DEG 28KT 4595 9592
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:23 PM CDT, 0 minutes earlier.
Area forecast discussion, Jun 12, 3:23 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 323 PM CDT SUN JUN 12 2016 .SHORT TERM...(This evening through Monday night) Issued at 323 PM CDT Sun Jun 12 2016 This forecast discussion will be brief due to severe weather potential later this afternoon into the evening. The main forecast challenge is the severe weather potential. The surface low is over southeast ND with a warm front extending down into SW MN and a cold front extending back into central SD. These will be the main boundaries to watch this evening. SPC day 1 outlook has all of eastern ND and all of our NW and WC MN counties in a slight risk, with the high resolution models kicking storms off by mid to late afternoon and lasting into the evening. Main threats appear to be large hail and damaging winds, but with the sfc low in the vicinity a few tornadoes cannot be ruled out. The region is also mentioned in the excessive rainfall discussion, which talks about the dry weather of late making flash flood guidance high in some areas as well as that storms are expected to be progressive. Most high resolution guidance has the storms exiting the area by mid to late evening. Monday then looks quiet with high pressure overhead. .LONG TERM...(Tuesday through Sunday) Issued at 323 PM CDT Sun Jun 12 2016 The next wave lifts up into the FA on Tuesday and brings chances for pcpn Tue into a part of Wed. The entire FA is in general thunder for this time frame, with better chances for severe over the Central Plains. For Wed night through Sunday...Active pattern on Days 3 and 4 settles down by Wednesday night into Thursday, with SW flow pattern aloft and increasing POPs returning Friday night into the weekend. This will give the region chances for convection throughout the weekend. Temps will generally be in the 80s, with the coolest day on Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1245 PM CDT Sun Jun 12 2016 VFR Conds this afternoon however convection will start by mid- afternoon, mainly SW of Fargo and push northeast through the late afternoon into early evening. Activity will dissipate by mid to late evening, however models showing MVFR cigs sinking into region after midnight, mainly east of the valley. Will keep mention of MVFR limited to BJI at this time. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Godon LONG TERM...Godon/Speicher AVIATION...Speicher
Hazardous weather outlook, Jun 12, 9:26 AM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 926 AM CDT SUN JUN 12 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131430- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 926 AM CDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING OVER EASTERN NORTH DAKOTA INTO MOST OF NORTHWEST AND WEST CENTRAL MINNESOTA. THE DEVILS LAKE TO VALLEY CITY AREA IS IN A MARGINAL RISK FOR SEVERE WEATHER. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL WITH AN ISOLATED TORNADO POSSIBLE. THE STORMS WILL BE MOST LIKELY FROM 1 PM CDT TO 10 PM CDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE ALSO IN THE FORECAST FOR TUESDAY AND WEDNESDAY AND AGAIN ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 12, 9:52 AM CDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 952 AM CDT SUN JUN 12 2016 MNZ009-017-121545- NORTH BELTRAMI MN-SOUTH BELTRAMI MN- 952 AM CDT SUN JUN 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY UNTIL 1045 AM CDT... AT 951 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER TENSTRIKE...OR 15 MILES NORTHEAST OF BEMIDJI...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... HINES AROUND 955 AM CDT. BLACKDUCK AROUND 1005 AM CDT. FUNKLEY AROUND 1010 AM CDT. SHOOKS AROUND 1015 AM CDT. KELLIHER AROUND 1020 AM CDT. LAT...LON 4747 9470 4770 9489 4799 9442 4764 9441 TIME...MOT...LOC 1451Z 229DEG 39KT 4768 9470 SPEICHER
Local storm report, Jun 12, 10:18 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1018 AM CDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM HAIL TENSTRIKE 47.66N 94.68W
06/12/2016 E1.75 INCH BELTRAMI MN EMERGENCY MNGR
&&
SPEICHERSpecial weather statement, Jun 12, 11:05 AM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1105 AM CDT SUN JUN 12 2016 MNZ004-NDZ008-121700- KITTSON MN-PEMBINA ND- 1105 AM CDT SUN JUN 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON AND EASTERN PEMBINA COUNTIES UNTIL NOON CDT... AT 1105 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NOYES TO NEAR BOWESMONT...AND MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ST. VINCENT...HUMBOLDT...NOYES...JOLIETTE...NORTHCOTE...ORLEANS AND CARIBOU. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4864 9742 4900 9721 4900 9640 TIME...MOT...LOC 1605Z 237DEG 47KT 4899 9711 4873 9725 SPEICHER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:52 AM CDT | Special Weather Statement | FGF | Beltrami | 53 min |
| Jun 12, 11:05 AM CDT | Special Weather Statement | FGF | Kittson | 55 min |
| Jun 12, 2:32 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 58 min |
| Jun 12, 2:35 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 26 min |
| Jun 12, 3:19 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 39 min |
| Jun 12, 4:29 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 26 min |
| Jun 12, 5:30 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 30 min |
| Jun 12, 5:59 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.